Alert archive / Florida / Special Marine Warnings in 2012

Special Marine Warning 21, NWS Key West, FL

March 4, 2012

NWS Key West, FL issued this special marine warning at Mar 4, 2012, 8:32 AM EST. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2012, 8:32 AM EST (13:32 UTC)
Expired
Mar 4, 2012, 10:00 AM EST
In force
88 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The radar

The Key West radar (KBYX), 82 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 1.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2012-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2012-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1570 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

363 
WHUS52 KKEY 041332
SMWKEY
GMZ033-034-041500-
/O.NEW.KKEY.MA.W.0021.120304T1332Z-120304T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
832 AM EST SUN MAR 4 2012

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND
  BEYOND 5 FATHOMS...
  GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL...

* UNTIL 1000 AM EST

* AT 827 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SHOWERS...PRODUCING STRONG WINDS OVER 40 KNOTS FROM
  45 NAUTICAL MILES WEST OF HIGHLAND POINT TO 10 NAUTICAL MILES
  NORTHWEST OF DRY TORTUGAS...MOVING EAST AT 35 KNOTS.

PREPARE FOR WIND GUSTS IN EXCESS OF 40 KNOTS...STEEP AND 
FAST-BUILDING SEAS...AND BLINDING DOWNPOURS. STAY LOW OR GO 
BELOW...AND MAKE SURE ALL ON BOARD ARE WEARING LIFE JACKETS.

LAT...LON 2553 8182 2551 8167 2536 8152 2513 8171
      2473 8236 2474 8319 2496 8275 2491 8227
      2509 8234 2517 8241 2558 8207 2560 8194
TIME...MOT...LOC 1331Z 262DEG 30KT 2554 8201 2511 8237
          2479 8299

$$

APA
1 follow-up statement
870 
FZUS72 KKEY 041416
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
916 AM EST SUN MAR 4 2012

GMZ033-034-041500-
/O.CON.KKEY.MA.W.0021.000000T0000Z-120304T1500Z/
916 AM EST SUN MAR 4 2012

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1000 AM EST...

FOR THE FOLLOWING AREAS...
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND
BEYOND 5 FATHOMS...
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL...

AT 910 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SHOWERS...PRODUCING STRONG WINDS OVER 40 KNOTS FROM 24
NAUTICAL MILES WEST OF HIGHLAND POINT TO 9 NAUTICAL MILES NORTHEAST 
OF PULASKI SHOAL LIGHT...MOVING EAST AT 30 TO 35 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 40 KNOTS...ROUGH SEAS. 
AND VERY POOR VISIBILITY IN HEAVY RAIN. BOATERS SHOULD GET BELOW 
DECK UNTIL THREATENING WEATHER HAS PASSED.

&&

LAT...LON 2536 8152 2513 8171 2474 8235 2477 8279
      2493 8251 2491 8227 2508 8234 2509 8230
      2554 8185
TIME...MOT...LOC 1414Z 262DEG 30KT 2549 8161 2510 8195
          2481 8262

$$

APA

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Mar 4, 4:01 AM EST, 4 hours 31 minutes earlier.

Area forecast discussion, Mar 4, 4:01 AM EST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
401 AM EST SUN MAR 4 2012

.DISCUSSION...
.CURRENTLY...
A STRONG UPPER LEVEL LOW IS CROSSING SOUTHERN CANADA AND THE GREAT
LAKES HEADING TOWARD THE MARITIMES. A COLD FRONT EXTENDS FROM THE
MARITIMES SOUTHWESTWARD OVER NEW ENGLAND TO THE NORTHEASTERN GULF OF
MEXICO. A LARGE RIDGE IS MOVING ACROSS THE EASTERN STATES BEHIND THE
FRONT. FROM SATELLITE INTERROGATION WE FIND THE FRONTAL ZONE OVER THE
EASTERN GULF WITH A FEW AREAS OF CONVECTION WEST OF ENGELWOOD.
ALTHOUGH THE LINE LOOKS UNIMPRESSIVE...THERE IS SOME COLD AIR
ADVECTION...ALONG WITH A STRONG JET ALOFT. SURFACE WINDS OBSERVED
NORTH OF THE FRONT INDICATE 25 TO 30 KNOTS FROM C-MAN STATIONS.
LIMITED MOISTURE HELD IN CHECK BY THE FRONTAL INVERSION...AND THE
LACK OF ADEQUATE LIFTING HAVE REDUCED THE THUNDERSTORM THREAT. STILL
LAST EVENINGS SOUNDING SHOWED 25 TO 30 KNOTS ABOVE 900 MB...WITH 30
TO 35 KNOTS FROM THE TBW SOUNDING. THE KBYX RADAR HAS YET TO INDICATE
ANY ACTIVITY MOVING INTO THE KEYS AREA...WHILE WINDS HAVE SHIFTED
MORE SOUTHWEST SINCE MIDNIGHT...AND HAVE GRADUALLY INCREASED TO NEAR
20 KNOTS AT THE C-MAN STATIONS...AND NEAR 15 KNOTS AND GUSTY AT THE
ISLAND TERMINALS.

.SHORT TERM (TODAY THROUGH MONDAY)...
THE STRONG COLD FRONT CROSSING THE EASTERN GULF OF MEXICO WILL TREK
ACROSS THE KEYS AREA BY MIDDAY. BREEZY CONDITIONS TONIGHT WILL TURN
WINDY AS THE FRONT APPROACHES THE KEYS...WINDS WILL BE FROM THE
SOUTHWEST AND TURN QUICKLY NORTHWEST AND STRENGTHEN WITH FROPA. AS
THE FRONT ARRIVES THERE WILL BE A BRIEF PERIOD OF SHOWERS...THE
MODELS SOUNDINGS SHOW A WELL DEFINED FRONTAL INVERSION WITH STRONG
WESTERLY WINDS...30 KNOTS AND GREATER ABOVE 900 MB. AROUND 1.5 INCHES
OF PWAT WILL BE TRAPPED BELOW THE INVERSION WITH SIGNIFICANT DRYING
ALOFT. MOST OF THE DYNAMICS WITH THIS EVENT WILL BE WELL NORTHEAST OF
THE AREA...THEREFORE EXPECT INSUFFICIENT LIFTING TO PRODUCE
THUNDERSTORMS. A BRIEF PERIOD OF COOL AIR ADVECTION WILL DROP
TEMPERATURES THROUGH THE DAY TODAY. OVERNIGHT LOWS WILL BE AROUND 60
DEGREES EXCEPT IN THE EXTREME UPPER KEYS THAT MAY SEE UPPER 50S. THE
RIDGE MOVING IN BEHIND THE FRONT WILL BE SUBSTANTIAL AND PROVIDE A
STRONG PRESSURE GRADIENT ACROSS THE AREA WITH WINDY CONDITIONS...WITH
A BRIEF LULL MONDAY AFTERNOON. HAVE ISSUED A WIND ADVISORY FOR THE
MIDDLE AND LOWER KEYS DUE TO SUSTAINED NORTHWEST WINDS OF 25 TO 30
MPH...WITH FREQUENT GUSTS OF 35 TO 40 MPH THROUGH 6 PM THIS EVENING.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...
THE PRESSURE GRADIENT TAKES A FIRM HOLD ON THE KEYS AREA TUESDAY
THROUGH THURSDAY NIGHT BREEZY TO WINDY CONDITIONS DUE TO THE STRONG
EASTERLY WINDS. HAVE TAKEN RAIN CHANCES DOWN TO NEAR ZERO THROUGH
TUESDAY NIGHT BEFORE THE RIDGE MOVES OFF THE EASTERN SEABOARD AND WE
GET INTO A MORE EAST TO SOUTHEAST FLOW...INCREASING PWATS. WITH THE
STRONG WINDS AND THE INCREASE IN MOISTURE THERE MAY BE A FEW FAST
MOVING SHOWERS...AND HAVE ADJUSTED POPS TO REPRESENT THIS
POSSIBILITY THROUGH THE END OF THE WEEK.

&&

.MARINE...
A STRONG COLD FRONT WILL BLAST THROUGH THE KEYS AROUND MIDDAY
USHERING IN STRONG AND GUSTY NORTHWEST BREEZES ON ALL KEYS WATERS BY
MID AFTERNOON. MARINERS CAN EXPECT WINDS TO INCREASE TO 25 TO 30
KNOTS...WITH NEAR GALE FORCE GUSTS FOR SEVERAL HOURS AFTER THE COLD
FRONT PASSES ACROSS THE KEYS. IN ADDITION...A LARGE NORTHWEST TO
NORTH SWELL...CURRENTLY NEAR 10 FEET AT THE SEA BUOY 250 MILES WEST
OF NAPLES...WILL MIGRATE INTO OUR WESTERNMOST WATERS. WINDS WILL
DECREASE SUNDAY NIGHT...BUT A SMALL CRAFT ADVISORY WILL STILL BE
REQUIRED. WINDS WILL LULL BRIEFLY MONDAY AFTERNOON...BUT BUILD BACK
UP MONDAY NIGHT INTO TUESDAY AS A LARGE HIGH CONSOLIDATES OVER THE
MID ATLANTIC STATES. THE TIGHT PRESSURE GRADIENT WILL REMAIN ACROSS
KEYS WATERS...KEEPING BREEZY TO WINDY NORTHEAST TO EAST BREEZES
ACROSS KEYS WATERS. A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED
THROUGH THE REMAINDER OF THE MARINE FORECAST.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT THE KEY WEST AND MARATHON TERMINALS
THROUGH THE PREDAWN AND MORNING HOURS. A STRONG COLD FRONT WILL MOVE
THROUGH THE KEYS AROUND MIDDAY...WITH A WIND SHIFT TO NORTHWEST/NORTH
ALONG WITH MVFR CIGS AND SOME SHOWER ACTIVITY EXPECTED. CROSSWINDS
WILL BE A CONCERN FROM MIDDAY THROUGH THE REMAINDER OF THE TAF
PERIOD...WITH SUSTAINED NORTHWEST/NORTH WINDS OF 18 TO 25 KNOTS AND
GUSTS AROUND 30 KNOTS LIKELY DURING THE AFTERNOON. MVFR CONDITIONS
WILL BE LIKELY AT TIMES THROUGH THE AFTERNOON AS WELL. HAVE INCLUDED
A VCSH FOR NOW...AND MAY INCLUDE A MVFR TEMPO WITH THE 12Z TAFS
DEPENDING ON RADAR AND UPSTREAM OBS TRENDS. EXPECT MOSTLY VFR
CONDITIONS WITH SHOWER ACTIVITY ENDING SUNDAY EVENING...ALONG WITH
NORTH WINDS OF 15 TO 20 KNOTS WITH FREQUENT HIGHER GUSTS.

&&

.CLIMATE...

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  77  60  72  63 / 70 -  0 -
MARATHON  78  59  72  63 / 70 -  0 -

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 5 AM EST MONDAY FOR GMZ031-GMZ032-GMZ033-
     GMZ034-GMZ042-GMZ043-GMZ044-GMZ052-GMZ053-GMZ054-GMZ055-GMZ072-
     GMZ073-GMZ074-GMZ075.

&&

PUBLIC/MARINE.........BWC
AVIATION/NOWCASTS.....JACOBSON

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Mar 4, 5:35 AM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
535 AM EST SUN MAR 4 2012

FLZ076>078-GMZ031>034-042>044-052>055-072>075-051045-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
535 AM EST SUN MAR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED FOR THE MIDDLE AND LOWER KEYS DUE TO
STRONG WINDS ASSOCIATED WITH A FRONT MOVING THROUGH THE
KEYS...ARRIVING NEAR KEY WEST BETWEEN 10 AND 11 AM...AND MARATHON BY
NOON. A SMALL CRAFT ADVISORY IS IN EFFECT DUE TO A STRONG COLD
FRONT MOVING THROUGH THE AREA BY MIDDAY. NORTHWEST TO NORTH WINDS
WILL INCREASE TO 25 TO 30 KNOTS WITH HIGHER GUSTS ACROSS MOST OF THE
AREA IMMEDIATELY BEHIND THE FRONT. WIND GUSTS OVER THE GULF WATER AND
WESTERN FLORIDA STRAITS MAY NEAR GALE FORCE AS THE FRONT PASSES BY
MIDDAY THROUGH 6 PM THIS EVENING. A SMALL CRAFT ADVISORY IS EXPECTED
FOR ALL KEYS COASTAL WATERS TONIGHT INTO MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR PARTS OF THE KEYS
WATERS MONDAY AFTERNOON THROUGH AT LEAST THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BWC

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 10:32 PM ESTSmall Craft AdvisoryKEY5 days
Mar 4, 3:59 AM ESTWind AdvisoryKEYMonroe12 hr
Mar 4, 7:26 AM ESTSpecial Marine WarningKEY64 min
Mar 4, 7:56 AM ESTSpecial Marine WarningKEY64 min
Mar 4, 9:04 AM ESTSpecial Marine WarningKEY56 min
Mar 4, 9:46 AM ESTSpecial Marine WarningKEY119 min
Mar 4, 11:47 AM ESTSpecial Marine WarningKEY118 min
Mar 4, 1:50 PM ESTSpecial Marine WarningKEY36 min

Nearby

Special Marine Warnings in Florida, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.